Drought, Jewell
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Jewell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
S. Drought Monitor, May 2014 marked the 24th-consecutive month during which drought of at least category D2 Severe intensity plagued some or most of this six-county portion of North Central Kansas, continuing one of the most notable droughts in decades.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, May 2014 marked the 24th-consecutive month during which drought of at least category D2 Severe intensity plagued some or most of this six-county portion of North Central Kansas, continuing one of the most notable droughts in decades. Unfortunately, in the wake of fairly decent April precipitation for much of the area, May signaled another setback as the vast majority of locations fell well-short of normal precipitation. According to reports from 20 NWS cooperative observers and also taking into account radar-derived precipitation estimates, essentially the entire six-county area observed below normal May rainfall, and more significantly, somewhere between 15-20% of the area measured less than one-fourth of normal May totals (meaning generally less than 1.05). In general, the driest areas focused west of the Highway 281 corridor. At places such as Smith Center, May marked the 10th month out of the last 13 months to feature at least slightly below normal precipitation (and fifth of the last six). Putting this prolonged dryness in another perspective, the nearly 7-month stretch from Nov. 7, 2013-May 31, 2014 finished as the 14th-driest on record (6.17) between those particular dates out of 105 years of records.
Despite the dubious May rainfall deficit across this North Central Kansas area, there was essentially no change whatsoever in drought classification during the month according to the weekly U.S. Drought Monitor. As a result, at month's end the majority of the area remained in D2 Severe drought, the far southern fringes of Rooks and Osborne counties maintained worse-off D3 Extreme drought, and most of Phillips along with northern portions of Smith and Jewell counties remained somewhat better-off with D1 Moderate drought. As for May precipitation extremes per NWS cooperative observers, a few of the paltriest totals included 0.60 four miles west-northwest of Plainville, 0.67 at Phillipsburg and 0.69 one mile north of Long Island. Although still below normal, a few of the comparably wetter sites included Burr Oak (3.01), Smith Center (2.70) and Mankato (2.35). Despite the prevailing below normal May precipitation regime across the local area, topsoil moisture supplies actually improved somewhat during the month within the north central district according to the USDA Kansas Crop Progress and Condition Report for the week ending June 1st, as the short to very short categories decreased from 68% to 59% since late-April. Subsoil moisture supplies exhibited similar slight improvement, decreasing from 83% to 78% short to very short.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 30, 11:19 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1219 AM CDT THU MAY 1 2014 .UPDATE... ISSUED AT 1054 PM CDT WED APR 30 2014 SENT AN ENHANCED SHORT-TERM FCST /ESTF/ UPDATE AT 1049 PM... PRIMARILY TO BRUSH UP TEMP/DEWPOINT/SKY/WIND TRENDS. THE MOST SIGNIFICANT CHANGE WAS TO LOWER THE WINDS. OVERALL IT APPEARS AREAS E OF HWY 281 WILL REMAIN MOSTLY CLOUDY OVERNIGHT...WHILE AREAS TO THE W WILL BE MOSTLY CLEAR. THIS TOO HAS BEEN REFLECTED BETTER IN THE FCST USING THE RAP 13KM CLOUD COVER. UPDATE ISSUED AT 703 PM CDT WED APR 30 2014 DECREASING DIABATIC HEATING AND A RESULTANT DECREASE IN BOUNDARY LAYER DEPTH AND MIXING HAS ALLOWED THE LOWER TROPOSPHERIC WIND FIELD TO DECREASE IN INTENSITY THROUGH THE PAST FEW HOURS. GUIDANCE SUGGESTS THIS IS A TREND WHICH WILL CONTINUE THROUGH THE REST OF TONIGHT. AS A RESULT...THE WIND ADVISORY WAS ALLOWED TO EXPIRE AT 00Z. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 344 PM CDT WED APR 30 2014 THE MAIN FOCUS DURING THE SHORT TERM PERIODS IS ON WINDS...ALONG WITH AN OUTSIDE CHC FOR SPRINKLES/RAIN SHOWERS. THE PATTERN ALOFT CONTINUED TO FEATURE A BLOCKING PATTERN WITH RIDGING ALONG THE WESTERN AND EASTERN CONUS...AND A DEEP TROUGH ACROSS THE INTERIOR CONUS WITH THE CENTER OF THE UPPER LOW SITUATED IN IOWA. UNDER THE INFLUENCE OF THE LOW...CLOUDY...WINDY AND UNSEASONABLY COOL TEMPERATURES PERSIST ACROSS OUR REGION. WE CURRENTLY HAVE A WIND ADVISORY IN EFFECT ACROSS OUR CWA EXCEPT FOR OUR FAR SOUTHEAST AREAS. IN A TIGHT PRESSURE GRADIENT...NORTHWEST WINDS AVERAGE 25 TO 35 MPH WITH GUSTS TO 45 MPH. WIND SPEEDS WILL CONTINUE TO REMAIN STRONG THRU LATE AFTN BEFORE SUBSIDING BELOW ADVISORY CRITERIA THIS EVENING. THE WINDS WILL REMAIN STEADY DURING THE OVERNIGHT PERIODS WHICH WILL INHIBIT THE FORMATION OF FROST AS TEMPERATURES COOL TO THE MID 30S FOR LOWS. A JET STREAK AND SHORTWAVE ENERGY ROTATE AROUND THE UPPER LOW ACROSS EAST CENTRAL/EASTERN NEBRASKA TONIGHT WITH ANOTHER SURGE OF LOW CLOUDS ADVECTING INTO OUR NORTHERN/EASTERN AREAS AND BRINGING AN OUTSIDE CHANCE FOR ISOLATED RAIN SHOWERS OR SPRINKLES. HAVE OPTED TO CARRY SPRINKLES FOR OUR EASTERN ZONES TONIGHT AS THIS WAVE MOVES THRU. ON THURSDAY...BREEZY AND COOL CONDITIONS REMAIN BUT WE TREND TOWARD IMPROVING WEATHER CONDITIONS FOR THE FIRST OF MAY. TEMPS WILL BE A FEW DEGREES WARMER AND WINDS WILL BE ABOUT 5 TO 10 MPH WEAKER THAN TODAY...AS THE UPPER LOW PRESSURE SYSTEM WILL FINALLY BE LIFTING OUT TOWARD THE GREAT LAKES REGION AND HEIGHTS RISE BEHIND THE DEPARTING SYSTEM AS THE WESTERN RIDGE BUILDS EASTWARD. THE PRESSURE GRADIENT REMAINS STRONGEST DURING THE MORNING AND RELAXES IN THE AFTERNOON WHICH WILL LEAD TO A GRADUAL REPRIEVE FROM THE WINDY CONDITIONS. HAVE TARGETED HIGH TEMPS IN THE UPPER 50S TO NEAR 60 DEGREES. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 344 PM CDT WED APR 30 2014 PRIMARY FORECAST CONCERNS THROUGH THE LONG TERM PERIOD ARE TEMPERATURES...AND VERY END OF THE PERIOD PRECIPITATION CHANCES. MODELS IN GOOD AGREEMENT AT THE START OF THE FORECAST PERIOD...SHOWING THE MAIN UPPER LEVEL TROUGH AXIS /EXTENDING FROM LOW PRESSURE OVER ONTARIO/ FINALLY CLEARING THE CWA TO THE SOUTHEAST DURING THURSDAY EVENING HOURS. THROUGH THE REST OF THE OVERNIGHT PERIOD...SHARPER NORTHWESTERLY FLOW DEVELOPS IN THE UPPER LEVELS...AS THE TROUGH SLIDES FURTHER AWAY AND RIDGING DOMINATES THE WEST COAST. NOT EXPECTING ANY SIGNIFICANT CHANGES IN THE PATTERN THROUGH THE DAYTIME ON FRIDAY...AND KEPT THINGS DRY. AT THE SFC...WINDS START THE PERIOD OUT OF THE NW...PRIMARILY INFLUENCED BY LOW PRESSURE OVER THE GREAT LAKES...BUT BECOME MORE WESTERLY OVERNIGHT THURSDAY AND INTO FRIDAY AND TAPERING OFF IN SPEED. STILL A CONCERN FOR THE POTENTIAL FOR FROST THURSDAY NIGHT...AS THOSE WINDS TAPER OFF...AND MODELS/GUIDANCE CONTINUING TO SHOW OVERNIGHT LOWS FALLING INTO THE MID 30S...AND WILL KEEP MENTION GOING IN THE HWO. FOR HIGHS ON FRIDAY...EXPECTING A NICE WARM UP COMPARED TO THURSDAY...WITH THE DOWNSLOPING COMPONENT TO INCREASING WINDS DURING THE DAY COMBINED WITH WARMER TEMPS ALOFT...AND TEMPS FORECAST TO REACH THE LOWER/MID 70S. LOOKING AT FRIDAY NIGHT AND THROUGH THE UPCOMING WEEKEND...MODELS SHOWING THAT UPPER LEVEL RIDGING STILL REMAINS A MAIN PLAYER IN THE PATTERN IMPACTING THE CWA...BUT WITH TIME THE RIDGING BECOMING LESS AMPLIFIED AS ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM IS ONTO THE PAC NW COAST. KEPT THE FORECAST DRY THROUGH THE WEEKEND...BUT CONFIDENCE IN IT REMAINING THAT WAY IS NOT EXTREMELY HIGH...MAINLY ACROSS THE NRN THIRD OR SO OF THE CWA. LIFT VIA AN UPPER LEVEL JET STREAK SLIDING SOUTHEAST OUT OF WRN CANADA BETWEEN LOW PRESSURE OVER CENTRAL CANADA AND THE WRN CONUS RIDGE COULD BE ENOUGH TO PRODUCE SOME LIGHT PRECIPITATION...MAINLY FRIDAY NIGHT THROUGH SAT NIGHT...BUT AT THIS POINT MUCH OF THE MODEL SUPPORT KEEPS IT JUST TO THE NORTH OF THE CWA. LITTLE UNCERTAINTY IN THE TEMP FORECAST FOR THIS WEEKEND...AS MODELS SHOW SFC LOW PRESSURE SETTING UP OVER THE KS/CO BORDER...WITH A WARM FRONT DRAPED EAST NEAR THE NEB/KS STATE LINE. THE EASTERLY WINDS NORTH OF THE FRONT WILL KEEP SC NEB COOLER WITH HIGHS GENERALLY IN THE 60S/MID 70S...VS NC KS WHICH IS SOUTH OF THE FRONT...WHICH BY SUNDAY COULD CLIMB UP NEAR 80. JUST GOING TO DEPEND ON WHERE EXACTLY THAT FRONT SETS UP. AS WE GET INTO MON THROUGH WEDNESDAY...THE BROAD UPPER LEVEL RIDGE STARTS PUSHING EAST THROUGH THE CENTRAL PLAINS...AND BY MONDAY NIGHT MORE SOUTHWESTERLY FLOW IS STARTING TO BUILD IN...AS THE WEST COAST SYSTEM IS DIGGING FURTHER SOUTH. SOME QUESTION AS WE GO THROUGH THE REMAINDER OF THE FORECAST PERIOD HOW THIS SYSTEM WILL EVOLVE AS IT MOVES EAST...WILL IT DIG FURTHER SOUTH INTO THE DESERT SW/REMAIN A CLOSED SYSTEM LIKE THE GFS SUGGESTS...OR REMAIN OPEN LONGER...BEFORE BECOMING BETTER ORGANIZED OVER THE NRN ROCKIES LIKE THE ECMWF. SOME NOTABLE DIFFERENCES TO WORK OUT. COULD SEE SOME LEAD SHORTWAVE ENERGY AFFECT THE AREA TUES NIGHT/WED...AND HAVE SOME LOW POPS IN THE FORECAST. AS FAR AS TEMPS GO...STUCK CLOSE TO ALLBLEND...SHOWING HIGHS INCREASING INTO THE MID 70S/MID 80S RANGE BY WEDNESDAY. && .AVIATION...(FOR THE 06Z GRI TAF THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1219 AM CDT THU MAY 1 2014 REST OF TONIGHT: VFR WITH SCT V BKN CLOUDS MOSTLY AROUND 7-8K FT. NW WINDS WERE CURRENTLY GUSTING TO 28 KTS AT 05Z. THIS GUSTINESS SHOULD CONT FOR ANOTHER 1-3 HRS WHILE GRADUALLY DECREASING. BY 08Z IT SHOULD BE DONE. CONFIDENCE: HIGH THU: VFR WITH BKN 7-8K FT CIGS GIVING WAY TO SCT STRATOCU DEVELOPING AND LIFTING FROM 4-6K FT. NNW WINDS WILL GUST UP TO 34 KTS 13Z-16Z. GUSTINESS WILL CONT INTO THE AFTERNOON...BUT SHOULD PEAK NO HIGHER THAN 26 KTS. CONFIDENCE: HIGH THU EVE: ANY STRATOCU WILL DISSIPATE BY 01Z LEAVING VFR SKC. WINDS DIMINISH TO LESS THAN 10 KTS FROM THE NW. CONFIDENCE: HIGH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...HALBLAUB SHORT TERM...FAY LONG TERM...ADO AVIATION...HALBLAUB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 652 PM CDT WED APR 30 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 652 PM CDT WED APR 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. LOW TEMPERATURES TONIGHT ARE FORECAST TO DROP TO THE MID 30S ACROSS THE OUTLOOK AREA...HOWEVER FROST IS NOT EXPECTED DUE TO STEADY NORTHWEST WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY NIGHT INTO EARLY FRIDAY MORNING...LOW TEMPERATURES ARE FORECAST TO FALL INTO THE 33 TO 36 DEGREE RANGE ACROSS THE OUTLOOK AREA. ALONG WITH WIND SPEEDS AROUND 10 MPH OR LESS...THERE WILL BE THE POTENTIAL FOR THE DEVELOPMENT OF PATCHY FROST. THERE IS A SLIGHT CHANCE FOR NON-SEVERE THUNDERSTORMS TUESDAY NIGHT ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA NORTH OF HIGHWAY 6. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522899, 522900, 522901, 522902, 522903, 522904.